Heavy Snow, Clay
- When
- April 1, 11:00 PM CST to April 3, 5:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Ulen reported 11.5 inches of snow.
Heavy snow occurred across portions of the area.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Heavy snow occurred across portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 1, 10:41 PM CST, 19 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Grand Forks ND
1141 PM CDT Tue Apr 1 2025
.KEY MESSAGES...
- Heavy snow accumulations between 6 and 12 inches and high
snow rates will lead to very difficult travel conditions this
afternoon through Wednesday afternoon across southeast North
Dakota and northwest/west-central Minnesota.
- Relatively warm temperatures will lead to compaction and
melting, limiting ground accumulations and impacts outside of
heavy snow rates, especially before sunset this evening and
after sunrise Wednesday.
&&
.UPDATE...
Issued at 931 PM CDT Tue Apr 1 2025
Snow remains very cellular in nature at the time of writing with
patches of heavy snow dropping visibility as low as 1 mile.
Roads are beginning to show accumulation on webcams with this
expected to worsen through the night. Some areas were allowed to
dry off a bit over the past few hours during a lull in snowfall
decreasing the chances for flash freezes as temps drop
overnight.
As far as what to expect going forward, moderate warm air
advection will lead to on again of again heavy snow through 12z
with waves of PVA (one can be noted in MPX's area over the Twin
Cities) leading to banded snowfall and longer lasting high
impact snow. For any areas that see snow bands forced by this
stronger PVA expect 1-2 inch per hour snow rates with melting
likely not keeping up allowing things to quickly pile up
especially on elevated and natural surfaces. As far as overall
totals still expecting a widespread 4-9 inches across the
warning area and 3-5 in the advisory barring significant melting
of the snow as it falls.
UPDATE
Issued at 619 PM CDT Tue Apr 1 2025
There remains serious questions about how much of this snow will
accumulate out the due to multiple factors discussed below.
Overall might be wise to assume the first 1-2 inches of anything
falling will melt prior to things accumulating and that goes
for paved and non paved surfaces alike as ground temps remain
warm. Best chance for travel to be heavily impacted remains 4am
to 10am as conditions look favorable for icy travel and then
snow quickly following through the day.
&&
.DISCUSSION...
Issued at 326 PM CDT Tue Apr 1 2025
...Synopsis...
Broad upper troughing over the western third of the CONUS is
observed via water vapor satellite imagery this afternoon.
Satellite also reveals several embedded shortwaves moving within
the flow, with two or more in the Dakotas, and a more noteworthy
wave/PV anomaly rounding the base of the upper trough within the
Great Basin. These shortwave troughs will help drive intervals
of heavy snow rates within ND into MN, particularly the
noteworthy wave currently in the Great Basin as it ejects and
deepens within the Dakotas and Minnesota Wednesday.
This latter wave will not only aid rich moisture transport into
our region, but also rapidly strengthen the mid and lower level
circulations helping increase forcing for ascent and
precipitation rates. It is this period where heaviest snowfall
rates between 1-2 inches per hour will occur, particularly
Wednesday morning. Current guidance continues to point toward
the southern Red River Valley into west-central and portions of
northwest Minnesota holding 80% chance or greater of seeing
warning impacts from these high snow rates. Will continue the
Winter Storm Warning for these areas.
Looking ahead, there is a quick moving, clipper-like system
forecast to move through southern tier of SK/MB and ND. This
brings a 40% chance for additional snow and rain, although
winter impacts and potential snow accumulations look to be
rather low, ranging from advisory to sub-advisory within
portions of North Dakota.
...Winter storm impacts...
Impacts will mainly stem from heavy snow rates owing to
significantly reduced visibility and rapidly accumulating
snowfall greater than 6 inches. While warning-type impacts can
be anticipated through the evening, Wednesday morning holds the
potential to see greatest winter impacts for the event due to
best chance of seeing highest snowfall rates. This will
contribute to very difficult travel conditions, and impact the
Wednesday morning commute for areas generally south of the
Highway 200 corridor. Into the afternoon, locations closer to
north-central MN like Bemidji to Baudette will see their
relatively worst impacts/highest snow rates, potentially
impacting their afternoon commute.
While there is generally high confidence in heavy snow rates and
snow amounts between 6 to 12 inches within the Winter Storm
Warning area, there continues to be uncertainty in exactly
where this occurs. It is possible there will be very large
variance in snow amounts over small distances, not only from
very focused forcing/greatest snow rates, but also accumulation
efficiency (or lack thereof) from relatively warm temperatures.
More on this aspect found below.
There is still a low potential for isolated power outages from
wet heavy snow accumulation on power lines combined with winds
between 20-30 mph early Wednesday morning. The chance for this
impact is low probability, around 10% chance of occurring.
...Influence of relatively warm temperatures...
As of 3pm, road temperatures across the area continue to warm
further away from the freezing mark. This is effectively keeping
roads wet and mitigating travel impacts outside of isolated and
brief heavy snow rates.
After sunset, expectation is for ground temperatures to mirror
air temperatures, making it much easier for snowfall to
accumulate compared to this afternoon. Additionally, many
locations that see wet roads going into this evening followed by
heavy snow may see a layer of ice form under snowfall,
exacerbating travel impacts. Thus, we should see a marked
increase in warning-type impacts after sunset today within the
Winter Storm Warning area.
Getting into Wednesday, we should see another instance of
warming ground temperatures during the daytime, especially late
morning through mid afternoon. This should again effectively
limit accumulation potential outside of heavy snow rates.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1141 PM CDT Tue Apr 1 2025
While worst flight conditions will be after sunrise Wednesday
expect MVFR to IFR conditions through 12z with increasing snow
rates and decreasing visibilities for areas like FAR and BJI
after 12z lasting through the day. The best potential for LIFR
will be where heaviest snow rates track with banding (southeast
ND to west central MN). Winds slowly turn from E-SE to NE-N by
the end of the period. Snow tapers off late Wednesday afternoon
through the evening (west to east), however IFR ceilings are
likely to persist.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 7 PM CDT Wednesday for NDZ016-
024-026>030-054.
Winter Storm Warning until 7 PM CDT Wednesday for NDZ038-039-
049-052-053.
MN...Winter Weather Advisory until 7 PM CDT Wednesday for MNZ001-
002-005-007-008-013>015.
Winter Storm Warning until 7 PM CDT Wednesday for MNZ003-006-
009-016-017-022>024-027>032-040.
&&
UPDATE...TT
DISCUSSION...CJ
AVIATION...TT/DJRHazardous Weather Outlook National Weather Service Grand Forks ND 1106 PM CDT Tue Apr 1 2025 MNZ002-003-006-008-009-013>017-022>024-027>032-040-NDZ038-039-049- 052-053-030415- Norman-Clay-Lake Of The Woods-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom- Sargent-Richland- 1106 PM CDT Tue Apr 1 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Winter Storm Warning in effect this afternoon through Wednesday evening. Mixed precipitation and heavy snow, mainly late this afternoon, evening and overnight. Travel impacts expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy snow expected Wednesday with 6 to 12 inches expected Widespread travel impacts are likely. .SPOTTER INFORMATION STATEMENT... Reports of snow, ice, visibility, and poor road conditions will be appreciated. MNZ001-004-005-007-NDZ008-016-026>030-054-030415- West Polk-Kittson-Roseau-West Marshall-Pembina-Eastern Walsh- Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh- 1106 PM CDT Tue Apr 1 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight Winter Weather Advisory in effect this evening through Wednesday evening. Mixed precipitation and heavy snow are expected this evening and overnight. Travel impacts expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High snow rates at times with 4 to 6 inches expected through Wednesday. Moderate travel impacts are expected. .SPOTTER INFORMATION STATEMENT... Reports of snow, ice, visibility, and poor road conditions will be appreciated. NDZ006-007-014-015-024-030415- Towner-Cavalier-Benson-Ramsey-Eddy- 1106 PM CDT Tue Apr 1 2025 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Tonight Accumulating snow is expected tonight. Minor travel impacts are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High snow rates at times with 2 to 4 inches expected on Wednesday. Minor travel impacts are expected. .SPOTTER INFORMATION STATEMENT... Reports of snow, ice, visibility, and poor road conditions will be appreciated.
Preliminary Local Storm Report
National Weather Service Grand Forks ND
831 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Snow 1 S Moorhead 46.84N 96.74W
04/01/2025 M1.5 Inch Clay MN Broadcast Media
Snow measured in south Moorhead, melting at
time of ob.
&&
DJRThe national radar mosaic for the moment the first event began.
15 heavy snow. Local standard time, as filed.
Ulen reported 11.5 inches of snow.
SW 2 miles Zerkel 6.5 inches of snow.
Pelican Rapids 7.5 inches of snow.
Parkers Prairie 7 inches of snow measured.
Lengby spotter measured 12 inches of snow.
Wauban 1E measured 6.5 inches of snow.
Shoreham 4ESE measured 6 inches of snow.
Twin Valley measured 7 inches of snow.
Bemidji report of 10 inches of snow.
Bagley 6 N report of 11 inches of snow.
WNW 7 miles from Hackensack 9.6 inches of snow.
Wadena report of 10.3 inches of snow.
Hoffman 3 S reported 9.2 inches of snow.
Turtle River 5 SSE reported 7.1 inches of snow.
West of Rothsay reported 7 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258757, 1258760, 1258762, 1258763, 1258766, 1258768, 1258771, 1258773, 1258774, 1258776, 1258785, 1258797, 1258805, 1258810, 1258811.